Last I wrote I had begun the medication and aside from the basic side effect of flushing & the fatigue which led to my dosage being lowered with the initial titration I was fine.
Then things changed swiftly. The first two days of the 240 dosage I was prepared for the worst, but it never occurred. The day after the first day was my daughter’s birthday party with her friends and we were taking the girls to a movie. It was within an hour of leaving the house that the first symptoms appeared. I felt nauseous & had to take a bag of animal crackers with me to keep myself from throwing up in the theater with five girls in tow. I made it through the movie and the rest of the party. However not long after everyone left I was curled up on the couch in the fetal position in pain. Later that night it passed and I made a point of going to bed earlier than normal so I could feel human.
Which the next day I did.
However that night I took my third 240. And within 2 hours something didn’t feel right. At first I blamed it on the really bad sangria I was drinking, which I had only had three sips of. However as things progressed, the night became worse. I couldn’t sleep, my stomach was in agony. My back was seizing. I spent the night feeling like hell, I didn’t sleep except for 45 minutes close to the time I needed to be up to get my daughter up for camp. I was hurting in a way I never felt before. The exhaustion was something I couldn’t deal with. I came home from dropping her off and fell asleep. But the pain woke me up again a short time later and at that point I called the doctor. I reached a nurse who after consulting the doctor called me back telling me that I needed to stop the Tecfidera immediately.
Now this is the first medication I had been on since my aborted attempts with the Avonex over 9 years ago. I had to go on this mainly because my eyesight has been the main failure with the MS after 25 of having it. I sometimes feel awful because I’m fully functional compared to so many of my peers. Sure I have moments, weeks even when I don’t think as well, or function as well as I should. But I know that I can run the trail with my dog or clean my house with abandon. And I feel guilty. I see and read the stories of those who can’t do half the things I can and I feel miserable.
However I spent so many years fighting this ridiculous illness and doing what I wanted because I knew that there would come a day that if I ever stopped fighting I would be succumbing to its hellish consequences. However since these initial feelings I’ve become connected with a community that has people who have progressed much further past what I could have ever thought. They feel the pain and limitation that I don’t have yet. And I say yet because there is always that chance. Someday it will, and might come. And probably will.
I knew it was bad that day when I called my husband at 2 pm in ridiculous tears. I couldn’t eat, lay down, sleep, stand up or breathe. He left work within 20 minutes and came home to me & to pick up our daughter from camp. He had never in all the years we were together heard me in this much pain. I couldn’t function. I wanted to soldier on. I knew that the drug was still new. Though it had been through trials it was still new. At least to the general population of MS patients. We’re the guinea pigs for our neurologists. As we go along dealing with this medication they’re learning about it. There are always certain side effects that are given however, this doesn’t cover the whole spectrum. There are always going to be side effects that occur that no one anticipated and others that reached a severity that wasn’t supposed to be documented.
But we’re the documentation.
The initial titration schedule with the Tecfidera goes as follows: 2 120mg a day for a week, after that one graduates to the 2 240 a day schedule. Now this is when things goes haywire for many. There are many that don’t feel the side effects after going through this change. There are quite a few who go through very severe GI side effects that choose to power through them no matter how long and hard they are. For some they last a few weeks, a few months.
There are those of us who look at this as being something that is non-negotiable. For me I spent that last 24 hrs of severe pain on the phone with my Neuro’s partner at 9 pm wondering what to do. He wanted me in the ER hooked up to an IV of a cocktail that would deal with the pain. I told him I had a chance to acquire an Ativan via my mother. Which is an anti-anxiety drug. He said “oh yes. Try that first, it might make the spasms subside. If they don’t, go to the hospital immediately.” By the time I called my mother back she was almost in my driveway. Within an hour of taking the Ativan I felt calmer. I still had the pain for three hrs afterwards. Then I slept for almost 8 hrs straight. And felt better.
The next day I felt a little better. I had more energy than I had the day the day before. My husband decided not to chance things, and called in to work explaining the situation. I left that afternoon to run an errand. That 40 minute errand proved to be the wrong move. A short time later we had to stop by my mother’s, then pick up our daughter from camp. By the time we arrived to my mother’s my insides dancing to that tune. I was in pain again. My mother put an ice pack on me when we arrived and while J went to get our daughter from camp I sat there with it on. By the time he returned back I felt much better. And as that night went on I felt even more so. I took another Attivan a few hours before bedtime. By morning I was a new person. Though by daytime I felt a little loopy. I felt stoned as evidenced by my conversation with my friend Jess. I sat in a parking lot talking to her laughing so hard she laughed. BUT I felt like ME again.
The next day the Dr. was finally back in the office and we talked about what to do. She admitted that what we needed to do was bring the titration schedule down to 1 120 a day for three months. Not everyone was responding well to this medication. It seemed that the schedule was not in tune with everyone’s GI systems. This was evidenced by what I had been seeing on this support group for the medication I was involved with. So many were reporting the same thing.
My family has this bizarre reaction with most medications. Particularly my mother’s side. We have what’s called “paradoxical” reactions. Our systems don’t match up to what we’re ingesting, and though the drug may cause only a few mild side effects it’s not uncommon for most of us to end up with the most extreme reaction on the first try. I’ve seen this happen with my mother, my brother, my aunt, and myself.
I can’t take a Tylenol sinus without falling asleep within two hours and staying asleep for nearly 16.
This has caused a conundrum for me when it comes to the caring & treating of this illness. This disease. I don’t know what to call it anymore. It’s just something that has made my life unusual & at times unbearable for well over two decades.
I will give myself a break( I have been this past week) and move on. I will restart the medication at slower dosage in a few weeks. Thankfully my doctor understood that I needed to take time off due to July being so busy.
I need to make clear here and now that not every medication comes with a warning label, and it doesn’t come with a label promising a cure. MS will not be cured. At least not for now. However with the rate things are going, I hope that perhaps some amazing discovery will occur that will lead a slowdown of symptoms and progression for those of us with this strange, and befuddling illness. I would honestly like to see a cure in my lifetime. I would like to prolong the inevitable. I would like to be able to see my children grow up, my grandchildren grow up, and the world evolve even more.
However our skepticism toward the medical industry needs to remain grounded & well fed only when necessary.
When something amazing presents itself, we need to grab onto it and give it a chance.